Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Dodge City, KS

August 2, 2012Hamilton County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 2, 2012, 10:16 PM MDT for Hamilton County, Kansas. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2012, 10:16 PM MDT (04:16 UTC)
Expired
Aug 2, 2012, 11:30 PM MDT
In force
74 min
Issued by
NWS Dodge City, KS

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 163 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
2801 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

091 
WWUS83 KDDC 030416
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1016 PM MDT THU AUG 2 2012

KSZ061-062-074-030530-
HAMILTON-KEARNY-STANTON-
1016 PM MDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...NORTHERN STANTON AND
SOUTHWESTERN KEARNY COUNTIES...

AT 1014 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTH OF COOLIDGE...MOVING EAST AT 30
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3803 10205 3816 10156 3764 10153 3765 10205
TIME...MOT...LOC 0415Z 248DEG 33KT 3778 10206

$$

KRUSE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 2, 9:00 PM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 2, 9:00 PM MDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1000 PM CDT THU AUG 2 2012

...UPDATE TO SYNOPSIS...

.SYNOPSIS...
ISSUED AT 1000 PM CDT THU AUG 2 2012

THE 03.00Z 250 HPA SYNOPTIC MAP SHOWED THAT STRONGER JET FLOW WAS MAINLY
CONFINED TO THE NORTHERN HALF OF THE UNITED STATES AND INTO CANADA.
FLOW IN THIS REGION WAS GENERALLY GREATER THAN 50 KT. A FEW ~75 KT JET
STREAKS WERE NOTED ACROSS BRITISH COLUMBIA, NORTHERN MICHIGAN, AND QUEBEC.
ACROSS THE SOUTHERN HALF OF THE US, FLOW WAS GENERALLY LIGHT /15-30
KT/ WITH ANTICYCLONIC FLOW MOST PROMINENT ACROSS THE SOUTHERN PLAINS.
AT 500 HPA, A STRONG 562 DM CYCLONE WITH COLD -20 DEG C TEMPS WAS LOCATED
ACROSS CENTRAL ALBERTA. A SHORTWAVE TROUGH WAS MOVING ACROSS SOUTHEASTERN
CANADA. A STRONG 595 DM ANTICYCLONE WAS DOMINATE OVER WEST TEXAS WITH
RELATIVELY WARM /-5 TO -3 DEG C/ MID LEVEL TEMPERATURES. SOME MID LEVEL
MOISTURE WAS ADVECTING TO THE NORTHEAST AROUND SAID HIGH. AT 700 HPA,
THERE WAS ABOUT A 2 DEG C COOLING BETWEEN 00Z SYNOPTIC FLIGHTS ACROSS
KDDC COUNTRY. STILL, 700 HPA TEMPERATURES WAS STILL FAIRLY WARM ACROSS
THE CENTRAL AND SOUTHERN PLAINS WITH 13 TO 16 DEG C COMMONPLACE. THIS
COOLING /ALTHOUGH SOMEWHAT MORE SIGNIFICANT/ WAS ALSO NOTED AT 850 HPA,
ALTHOUGH TEMPS SOUTHWEST OF KDDC WERE STILL VERY WARM (IN THE 30S DEG
C). AT THE SFC, A FRONTAL BOUNDARY WAS LOCATED ACROSS OKLAHOMA. ANOTHER
FRONTAL SYSTEM WAS LOCATED ACROSS THE NORTHERN HIGH PLAINS. TROPICAL
STORM ERNESTO WAS LOCATED NEAR 13.4N 58.3W AT 03.03Z.

&&

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 353 PM CDT THU AUG 2 2012

AN UPPER LEVEL RIDGE AXIS REMAINED ACROSS THE SOUTHERN PLAINS TODAY
AND WILL PERSIST THROUGH FRIDAY. OUTFLOW FROM OVERNIGHT CONVECTION
PUSHED INTO OKLAHOMA TODAY AND REMAINED THERE. EASTERLY UPSLOPE
FLOW RESULTED IN COOLER TEMPERATURES TODAY IN THE MID 90S TO
AROUND 103F ACROSS SOUTHWEST KANSAS.

A FEW THUNDERSTORMS COULD MOVE OUT OF COLORADO AND FAR WESTERN
KANSAS ALONG THE INTERSTATE 70 CORRIDOR TONIGHT. THIS ACTIVITY IS
NOT EXPECTED TO BE VERY WIDESPREAD IN THE ABSENCE OF ANY WELL DEFINED
UPPER-LEVEL FEATURE. LOW LEVEL MOISTURE WILL GRADUALLY INCREASE
ACROSS SOUTHWEST KANSAS THROUGH FRIDAY AS WEAK UPSLOPE FLOW
CONTINUES TO THE NORTH OF A WEAK FRONTAL BOUNDARY. THIS WILL
RESULT IN INCREASED SURFACE BASED CAPE VALUES TO AROUND 1000-1500
J/KG. MEANWHILE, A SHORTWAVE TROUGH WILL PASS ACROSS THE NORTHERN
ROCKIES BY FRIDAY AFTERNOON, WITH INCREASING UPPER LEVEL FLOW AS
FAR SOUTH AS KANSAS. WITH DAYTIME HEATING, INCREASING MOISTURE AND
WEAK CAPPING, SOME AFTERNOON THUNDERSTORMS ARE POSSIBLE ONCE
AGAIN. HIGHS MAY BE HELD DOWN A FEW DEGREES BY AFTERNOON
CONVECTIVE INITIATION IN FAR WESTERN KANSAS AND THE RESULTANT
CIRRIFORM BLOW OFF. NEVERTHELESS, TEMPERATURES SHOULD REACH AT
LEAST AS HIGH AS TODAY'S NUMBERS.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 234 PM CDT THU AUG 2 2012

NAM AND GFS INDICATING A 500MB VORT LOBE WILL EXIT COLORADO AND
CROSS WESTERN KANSAS FRIDAY NIGHT. GIVEN LATE DAY INSTABILITY AND
A SURFACE BOUNDARY IN/NEAR WESTERN KANSAS THERE STILL APPEARS TO
BE AT LEAST A SLIGHT CHANCE FOR A SOME THUNDERSTORMS EARLY. BY
SATURDAY MORNING THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS
AGAIN BEHIND A COLD FRONT AS SURGES SOUTH ACROSS WESTERN KANSAS.
ALTHOUGH SOME TIMING ISSUES STILL EXIST WITH THE SURFACE FRONTAL
PASSAGE...ALL THE MODELS TEND TO AGREE THAT THIS FRONT WILL
UNDERCUT SOME WARM (+13 TO +15C) 700MB TEMPERATURES. AS A RESULT
PRECIPITATION CHANCES WITH THE FRONT STILL APPEARS SMALL. THE
BETTER OPPORTUNITY WILL BE POST FRONTAL BASED ON WHEN THE BETTER
UPPER LEVEL DYNAMICS CROSS THE CENTRAL PLAINS. AS A RESULT BASED
ON THE TIMING AND LOCATION OF AN UPPER LEVEL JET, AND MID LEVEL
MOISTURE/FORCING WILL INCREASE PRECIPITATION CHANCES AFTER 12Z
SATURDAY. PRECIPITATION SHOULD THEN BEGIN TO TAPER OFF FROM
NORTHWEST TO SOUTHEAST EARLY SATURDAY NIGHT AS THE UPPER TROUGH
CROSSES THE CENTRAL PLAINS AND BETTER MOISTURE NEAR THE 700MB
BAROCLINIC ZONE EXITS WESTERN KANSAS.

BY EARLY SUNDAY THE UPPER TROUGH WILL BEGIN TO MOVE INTO THE
MISSISSIPPI VALLEY AS ANTICYCLONIC FLOW DEVELOPS ACROSS THE
WESTERN ROCKIES AND A SURFACE HIGH SETTLES INTO THE CENTRAL
PLAINS. BEHIND THIS COLD FRONT THE 850MB TEMPERATURES COOL FROM
THE 30S AT 00Z SATURDAY TO THE 20S AT 00Z SUNDAY. 850MB
TEMPERATURES REMAIN IN THE 20S AT 00Z SUNDAY AS THE SURFACE HIGH
BUILDS ACROSS KANSAS. BASED ON THESE TEMPERATURE TRENDS AND THE
EXPECTED POSSIBLE CLOUD COVER/PRECIPITATION BEHIND THIS FRONT ON
SATURDAY THE PREVIOUS FORECAST STILL LOOKS REASONABLE. IF THE GFS
VERIFIES IT MAY EVEN END UP BEING SLIGHTLY COOLER IN WEST CENTRAL
AND NORTH CENTRAL KANSAS. ON SUNDAY THE HIGHS WILL BE SLIGHTLY
WARMER, ESPECIALLY IN THE WEST BUT STILL BASED ON 00Z MONDAY 850MB
MIX DOWN TEMPERATURES THE HIGHS ARE EXPECTED TO BE MAINLY IN THE
90S.

EARLY NEXT WEEK AN AREA OF HIGH PRESSURE AT THE SURFACE WILL
SLIDE EAST AND GIVE WAY TO A TROUGH OF LOW PRESSURE DEVELOPING
ALONG THE LEE OF THE ROCKIES. THE UPPER LEVEL RIDGE AXIS WILL BE
LOCATED NEAR THE ROCKIES WHICH WILL PLACE THE CENTRAL PLAINS IN A
WEAK NORTHWEST FLOW. A WARMING TREND IS EXPECTED EARLY IN THE WORK
WEEK BUT PRECIPITATION CHANCES AT LEAST THROUGH TUESDAY NIGHT
STILL APPEARS SMALL WITH THE POSSIBLE EXCEPTION OF A FEW HIGH
BASED CLOUDS/SHOWERS NEAR THE 700MB BAROCLINIC ZONE.

A COLD FRONT MID WEEK WILL DROP SOUTH INTO CENTRAL KANSAS AS
ANOTHER NORTHERN BRANCH UPPER LOW/TROUGH DROPS SOUTH OUT OF CANADA
INTO THE GREAT LAKES. THIS WILL BRING ANOTHER BRIEF BREAK IN THE
HEAT AS WELL AS A CHANCE FOR SCATTERED PRECIPITATION.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 613 PM CDT THU AUG 2 2012

A WEAK UPPER LEVEL SHORTWAVE TROUGH WILL MOVE EAST FROM NORTHWEST
KANSAS THIS EVENING AND INTO EASTERN KANSAS BY MORNING. THIS WAVE
IS WITH UPPER LEVEL TROPICAL FLOW AROUND THE PERIPHERY OF UPPER
LEVEL HIGH PRESSURE OVER TEXAS. A FEW THUNDERSTORMS IN NORTHWEST
KANSAS WILL LIKELY WEAKEN THIS EVENING WITH A LOSS OF DAYTIME
HEATING AND WEAK MOISTURE CONVERGENCE. AN ISOLATED THUNDERSTORM IS
POSSIBLE NEAR KHYS BY 03-05Z WITH THIS UPPER LEVEL WAVE. ELSEWHERE
EXPECT INCREASING MID AND HIGH LEVEL CLOUDINESS FROM CONVECTIVE
DEBRIS. VFR CONDITIONS WILL CONTINUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71 102  73  93 /  20  30  20  40
GCK  69 100  71  88 /  20  30  30  30
EHA  69 100  69  88 /  20  30  20  40
LBL  70 101  72  92 /  20  30  20  40
HYS  70 100  72  90 /  30  30  20  40
P28  75 105  77  99 /  10  20  20  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...SUGDEN
SHORT TERM...FINCH
LONG TERM...BURGERT
AVIATION...KRUSE
Hazardous weather outlook, Aug 2, 5:39 PM MDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
639 PM CDT THU AUG 2 2012

KSZ030-031-043>046-061>066-074>081-084>090-032345-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
639 PM CDT THU AUG 2 2012 /539 PM MDT THU AUG 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING MAINLY ALONG THE
INTERSTATE 70 CORRIDOR. THE MAIN THREATS WITH THE STORMS WILL BE
LIGHTNING AND GUSTY OUTFLOW WINDS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SATURDAY AND THEN AGAIN
NEXT WEDNESDAY. THE MAIN THREATS WITH THIS ACTIVITY IS LIGHTNING
AND GUSTY OUTFLOW WINDS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Aug 2, 10:16 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1016 PM MDT THU AUG 2 2012

KSZ061-062-074-030530-
HAMILTON-KEARNY-STANTON-
1016 PM MDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...NORTHERN STANTON AND
SOUTHWESTERN KEARNY COUNTIES...

AT 1014 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTH OF COOLIDGE...MOVING EAST AT 30
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3803 10205 3816 10156 3764 10153 3765 10205
TIME...MOT...LOC 0415Z 248DEG 33KT 3778 10206

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:44 PM MDTSpecial Weather StatementDDCStanton46 min
Aug 3, 4:01 PM MDTSpecial Weather StatementDDCStanton44 min
Aug 3, 4:09 PM MDTSevere Thunderstorm WarningDDCMorton, Stanton51 min
Aug 3, 5:00 PM MDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens45 min
Aug 3, 5:33 PM MDTSpecial Weather StatementDDCMorton42 min
Aug 3, 5:57 PM MDTSevere Thunderstorm WarningDDCMorton63 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.